A Spontaneous Prothrombotic Disorder Resembling Heparin-induced Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: Antibodies against the "self" protein, platelet factor 4 (PF4), bound to heparin-the cause of immune heparin-induced thrombocytopenia-are believed invariably to be triggered by preceding heparin therapy. We describe a novel syndrome, spontaneous heparin-induced thrombocytopenia, in which clinical and serologic features characteristic of this adverse drug reaction develop in patients despite the absence of preceding heparin therapy. METHODS: Three patients met the study criteria (clinical and serologic features of heparin-induced thrombocytopenia without preceding heparin exposure), of whom 2 patients were identified among 225 patients (0.89%, 95% confidence interval, 0.11%-3.17%) with serologically confirmed heparin-induced thrombocytopenia recognized during an 18-year period at 1 hospital. The platelet serotonin-release assay was used to detect heparin-dependent immunoglobulin G-induced platelet activation, and 2 enzyme immunoassays were used to detect antibodies against PF4/heparin. RESULTS: Two patients presented with thrombocytopenia and multiple arterial thrombosis, and 1 patient presented with anaphylactoid reactions after 2 subcutaneous injections of low-molecular-weight heparin. All 3 patients had high levels of platelet-activating anti-PF4/heparin antibodies of immunoglobulin G class at presentation despite the absence of previous heparin exposure. However, each patient did have a preceding infectious or inflammatory event; 1 patient had concomitant antiphospholipid antibodies. CONCLUSION: Circumstances other than heparin use can trigger a spontaneous disorder that closely mimics heparin-induced thrombocytopenia, further supporting the autoimmune nature of this adverse drug reaction.

publication date

  • July 2008